MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number MD-4
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2022 a patient underwent a cervical spinal procedure.On january 20, 2023 it was reported that a an explant removal surgery was requested due to reports of ongoing neck pain.The removal surgery is scheduled for (b)(6) 2023.
 
Additional Manufacturer Narrative
No product was returned as there was no product problem reported.Though no root cause can be determined review of the reported information identified the patient's original pain was unrelieved and suggests the patient's continued pathology is a cause or contributor.No additional investigation can be completed.Labeling review: ".Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in this surgical technique guide.".".Simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events, and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/ or training may lead to a higher incidence of adverse events, including neurological complications.".".Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.".".Risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to.Nerve injury, paralysis or weakness that is temporary or permanent, failure to relieve symptoms including unresolved pain.".
 
Additional Manufacturer Narrative
The devices were received by a third-party lab for evaluation on mar 13, 2023, but no device problem was alleged or identified.Examination of the devices was completed by the third-party lab and a third-party surgeon reviewer who identified minor scratches, scrapes and gouging of the polymeric components as well as visible loss of portions of the titanium coating, and identified as iatrogenic damage incurred at the time of explantation and confirmed by the removal surgeon notes.Additionally noted disc wear consistent with a device implanted for a moderate period of time (10 months) considered mode 1 wear.The burnishing is consistent with run-in a well-functioning bearing couple.No evidence of implant failure or malposition identified.Review of radiographs provided identified a two-level simplify ctdr.Implant appears to be in good position without evidence of migration, boney changes, osteolysis or subsidence.No product malfunction was identified, the root cause of the required revision appears to be the result of residual and continuing pathology noting the patient has a history of spinal procedures.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Arm weakness or numbness, unresolved pain, need for supplemental fixation." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure.Nerve injury, paralysis or weakness that is temporary or permanent.Failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, infection or injury, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc." new or updated information found on sections: b4, d6, d9, g3, g6, h2, h3, h6, and h10.H3 other text : returned directly to third party lab.
 
Event or Problem Description
New and updated information list on section h10.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key16358524
Report Number2031966-2023-00018
Device Sequence Number6432381
Product Code MJO
UDI-Device Identifier00843285100054
UDI-Public843285100054
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/07/2026
Device Model NumberMD-4
Device Lot NumberW81131
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2023
Supplement Date Received by Manufacturer09/15/2023
Initial Report FDA Received Date02/10/2023
Supplement Report FDA Received Date09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MD-5L.
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose